View as “PDF version

Patient Safety Tip of the Week

December 14, 2021

Delayed Hemorrhage After Head Trauma in Anticoagulated Patients

 

 

Here’s a controversy that just won’t go away – what is the risk of missing an intracranial hemorrhage after a negative CT scan in patients with head trauma who are on anticoagulants or antithrombotics?

 

We’ve all seen isolated cases of such delayed hemorrhage. But large series have demonstrated the incidence of delayed hemorrhage to be quite low, suggesting that repeat imaging is not cost-effective and probably not indicated in most cases (see our September 21, 2021 Patient Safety Tip of the Week “Repeat CT in Anticoagulated Patients After Minor Head Trauma Not Cost-Effective”).

 

Researchers at Allegheny Health Network in Pennsylvania recently did a retrospective analysis of over 1,000 patients with head trauma over a three-year period (Chang 2021). Patients were included in the study if they were on antiplatelet and anticoagulant medications, including DOAC’s (direct anticoagulants), and suffered head trauma. The radiology reports for the initial examinations on these patients included a recommendation for repeat imaging to evaluate for delayed hemorrhage. Approximately 50% of patients in which repeat imaging was recommended received repeat imaging. Repeat examinations were typically performed within 24 hours (average follow-up time was 21 hours and 99% were within 3 days). There was a 1.8% incidence of delayed hemorrhage and 0.4% overall mortality. Patients on warfarin and clopidogrel had a higher rate of delayed hemorrhage (3.2%), compared to 0.9% in the DOAC group, and the difference was statistically significant (p<0.01). All deaths were in the clopidogrel/warfarin group. Patients on DOAC’s had a significantly lower risk of both delayed hemorrhage and mortality than those on warfarin/clopidogrel.

 

Moreover, taking any blood thinner concurrently with aspirin significantly increased the risk of delayed hemorrhage. In an interview with Medscape (Frellick 2021), Chang noted that about a third of the patients were taking aspirin in addition to anticoagulants and that, of the bleeds, nearly two thirds were in patients with concurrent aspirin therapy. Chang recommended repeat imaging should be obtained with every patient with anticoagulant or antiplatelet medicines who is also taking aspirin,

 

You’ll recall that, in our September 21, 2021 Patient Safety Tip of the Week “Repeat CT in Anticoagulated Patients After Minor Head Trauma Not Cost-Effective”, we highlighted a study by Borst et al. (Borst 2021) in patients on anticoagulants who had head trauma. The initial head computed tomography was negative in 82% of 1,377 patients. Of those with an initial negative head computed tomography, 12 patients (0.9%) developed an intracranial hemorrhage that was identified on the second head computed tomography (6 had intraventricular hemorrhage, 3 had subdural hematoma, 2 had subarachnoid hemorrhage, and 1 had an intraparenchymal hemorrhage). None of the patients with delayed intracranial hemorrhage developed a change in neurologic status, required an intracranial pressure monitor, or underwent neurosurgical intervention.

 

And see our July 8, 2014 Patient Safety Tip of the Week “Update: Minor Head Trauma in the Anticoagulated Patient” that highlighted several other studies on the issue. In that column we noted the paucity of data on patients taking DOAC’s, in whom the degree of anticoagulation is not easily measurable. So, the current Chang study is reassuring in that it seems to show less risk for delayed hemorrhage in patients taking DOAC’s.

 

Contrast the following two positions taken after the 2 most recent studies on this issue:

 

Overall, it seems the frequency of delayed intracranial hemorrhage in patients on anticoagulants is relatively low, and the frequency of such hemorrhage requiring intervention is even lower. We seem to be defining a population at greater risk of such delayed hemorrhage: older patients, those on older anticoagulants (particularly those with INR’s beyond the usual therapeutic range), and those on concomitant antiplatelet therapy.

 

One key parameter that is missing in virtually all the studies on this issue is timing of the initial CT scan in relation to the head trauma. Our own suspicion is that there is probably a “sweet spot” for timing of the initial CT scan in such patients. It might turn out that scans done at, for example, 8-12 hours following the head trauma might pick up all the hemorrhages. If that proves to be the case, then a single CT scan done at that time may be all that is necessary. So future research should attempt to answer that question. Alternatively, maybe the authors of previous studies can re-analyze their data and include this important parameter.

 

And, of course, it is important to remind all patients (and their families or caregivers) of symptoms to watch for (drowsiness, nausea/vomiting, or focal neurological symptoms) following head trauma regardless of whether they are on anticoagulants or not.

 

Also, keep in mind that the many clinical decision rules for imaging following mild head trauma (see list below) are not intended for patients who are on anticoagulants.

 

We are always trying to balance patient safety vs. the costs incurred by unnecessary testing or treatment. The Borst study (and several others in our prior columns) have estimated the costs incurred from overuse of CT scanning in this population, though we challenged the methodology used by Borst et al. in our September 21, 2021 Patient Safety Tip of the Week “Repeat CT in Anticoagulated Patients After Minor Head Trauma Not Cost-Effective” and suggest that cost is actually much less. Getting the answer to the question we posed above may help us appropriately balance safety and cost.

 

 

Some of our previous columns on head trauma in the anticoagulated patient:

 

April 16, 2007 “Falls With Injury

July 17, 2007  Falls in Patients on Coumadin or Heparin or Other Anticoagulants

June 5, 2012    Minor Head Trauma in the Anticoagulated Patient”.

July 8, 2014    Update: Minor Head Trauma in the Anticoagulated Patient

August 21, 2018 “Delayed CT Scan in the Anticoagulated Patient

September 21, 2021 “Repeat CT in Anticoagulated Patients After Minor Head Trauma Not Cost-Effective

 

 

Some of our previous columns on CT scans in minor head trauma:

 

April 16, 2007 “Falls With Injury

July 17, 2007  Falls in Patients on Coumadin or Heparin or Other Anticoagulants

March 2010     CATCH: New Clinical Decision Rule for CT in Pediatric Head Trauma

November 23, 2010 “Focus on Cumulative Radiation Exposure

June 5, 2012    Minor Head Trauma in the Anticoagulated Patient”.

July 8, 2014    Update: Minor Head Trauma in the Anticoagulated Patient

January 2017   Still Too Many CT Scans for Pediatric Appendicitis

March 2017     Update on CT Scanning after Minor Head Trauma

September 2017 “Clinical Decision Rule Success

August 21, 2018 “Delayed CT Scan in the Anticoagulated Patient

September 21, 2021 “Repeat CT in Anticoagulated Patients After Minor Head Trauma Not Cost-Effective

 

 

References:

 

 

Chang W, et al. Delayed Posttraumatic Intracranial Hemorrhage in Patients on Anticoagulant/antiplatelet Medications: Three Year Experience. 2021 Virtual Meeting of the Radiological Society of North America (RSNA); November 2021

https://www.google.com/url?sa=t&rct=j&q=&esrc=s&source=web&cd=&ved=2ahUKEwi5l7HDh9D0AhVPVc0KHbaQCA8QFnoECAIQAQ&url=https%3A%2F%2Fpress.rsna.org%2Fpressrelease%2F2021_resources%2F2305%2Fabstract.pdf&usg=AOvVaw007CBIerNIwaJpp33C-xTW

 

 

Frellick M. Older Anticoagulants Increase Risk of Delayed Brain Hemorrhage After Trauma. Medscape Medical News 2021; December 02, 2021

https://www.medscape.com/viewarticle/964069

 

 

Borst J, Godat LN, Berndtson AE, et al. Repeat head computed tomography for anticoagulated patients with an initial negative scan is not cost-effective. Surgery 2021; 170(2): 623-627 Published online: March 26, 2021

https://www.surgjournal.com/article/S0039-6060(21)00117-3/fulltext

 

 

Susman E. Head Trauma Patients on Blood Thinners Need Surveillance

— Delayed intracranial bleeding observed in patients. MedPage Today

https://www.medpagetoday.com/meetingcoverage/rsna/95962

 

 

 

 

Print “PDF version

 

 

 

 


 

 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive